Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 82, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2007, 11:18 PM CDT for Barton County, Russell County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2007, 11:18 PM CDT (04:18 UTC)
- Expired
- May 30, 2007, 12:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:31 PM CDT | TSTM WND GST 65 | 8 S Gorham, KS | LAWN FUNITURE BLOWN DOWN THE BLOCK. |
| May 29, 11:46 PM CDT | TSTM WND GST 60 | 1 Wnw Galatia, KS | |
| May 29, 11:52 PM CDT | TSTM WND GST 50 | 2 S Galatia, KS | |
| May 30, 12:01 AM CDT | TSTM WND GST 33 | Russell, KS | REPORT FROM KRSL IN RUSSELL |
| May 30, 12:05 AM CDT | TSTM WND GST 60 | 2 Wnw Galatia, KS | |
| May 30, 12:14 AM CDT | TSTM WND GST 55 | Russell, KS | |
| May 30, 12:20 AM CDT | TSTM WND GST 60 | N Russell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 11:03 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 300418
SVRICT
KSC009-167-300515-
/O.NEW.KICT.SV.W.0082.070530T0418Z-070530T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT TUE MAY 29 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN CENTRAL KANSAS.
RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 1215 AM CDT.
* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13
MILES NORTHWEST OF GORHAM TO 25 MILES WEST OF ALBERT...AND MOVING
EAST AT 35 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALBERT...BUNKER HILL...CLAFLIN...DORRANCE...ELLINWOOD...GALATIA...
GORHAM...GREAT BEND...GREAT BEND AIRPORT...HOISINGTON...LUCAS...
LURAY...MILBERGER...OLMITZ...PARADISE...PAWNEE ROCK...RUSSELL...
RUSSELL AIRPORT...SUSANK...WALDO...WILSON LAKE.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
3824 9908 3914 9905
$$
JAKUB2 follow-up statements
000
WWUS53 KICT 300426
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT TUE MAY 29 2007
KSC009-167-300515-
/O.CON.KICT.SV.W.0082.000000T0000Z-070530T0515Z/
RUSSELL KS-BARTON KS-
1125 PM CDT TUE MAY 29 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARTON AND
RUSSELL COUNTIES UNTIL 1215 AM CDT...
AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF GORHAM TO 17 MILES WEST OF
ALBERT...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR GORHAM BY 1130 PM CDT.
NEAR RUSSELL BY 1145 PM CDT.
NEAR OLMITZ BY 1150 PM CDT.
NEAR PAWNEE ROCK BY 1155 PM CDT.
NEAR SUSANK BY MIDNIGHT CDT.
NEAR HOISINGTON BY 1205 AM CDT.
THE TOWNS OF MILBERGER...GREAT BEND...AND WILSON LAKE ARE ALSO IN
THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
3824 9908 3914 9905
$$
JAKUB000
WWUS53 KICT 300446
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT TUE MAY 29 2007
KSC009-167-300515-
/O.CON.KICT.SV.W.0082.000000T0000Z-070530T0515Z/
RUSSELL KS-BARTON KS-
1145 PM CDT TUE MAY 29 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARTON AND
RUSSELL COUNTIES UNTIL 1215 AM CDT...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PARADISE TO PAWNEE ROCK...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR RUSSELL BY 1150 PM CDT.
NEAR LURAY BY MIDNIGHT CDT.
NEAR HOISINGTON BY 1205 AM CDT.
NEAR LUCAS BY 1215 AM CDT.
THE TOWNS OF MILBERGER...WALDO...RUSSELL AIRPORT...GREAT BEND AIRPORT
AND WILSON LAKE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
3824 9908 3914 9905
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:56 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 29, 9:56 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT TUE MAY 29 2007 .UPDATE... A LINE OF CONVECTION CONTINUES TO MARCH EASTWARD ACROSS WESTERN KANSAS AS STRONG COLD POOL PROPAGATES ACTIVITY EASTWARD...HOWEVER WEAKER 0-3KM LOW-LEVEL SHEAR FURTHER EAST WILL HINDER SEVERE WIND POTENTIAL FOR CENTRAL KANSAS(PERHAPS SOME GUSTY WINDS AROUND 50MPH AT TIMES). MEANWHILE...A INCREASING LOW- LEVEL JET WILL BEGIN TO ENHANCE MOISTURE TRANSPORT INTO THE LINE OF CONVECTION DURING THE NEXT FEW HOURS...MAINLY OVER WESTERN KANSAS WHICH SHOULD CREATE MORE WIDESPREAD CONVECTION COVERAGE. THE CONVECTION WILL BEGIN TO REACH CENTRAL KANSAS AROUND MIDNIGHT AND CONTINUE OVERNIGHT WITH HEAVY RAINFALL AS THE MAIN HAZARD...THEREFORE GOING FLASH FLOOD WATCH SEEMS REASONABLE. JAKUB && .PREV DISCUSSION... /ISSUED 619 PM CDT TUE MAY 29 2007/ AVIATION UPDATE... 00Z TAFS (KRSL/KSLN/KHUT/KICT/KCNU)...MVFR CIGS WILL DEVELOP OVER THE REGION FROM 04Z-07Z. MEANWHILE...A THUNDERSTORM COMPLEX OVER WESTERN KANSAS WILL CONTINUE TO SHIFT EASTWARD AND AFFECT PORTIONS OF CENTRAL KANSAS AFTER 09Z. THE AREA OF RAIN WILL SPREAD EASTWARD ACROSS SOUTHERN KANSAS WEDNESDAY MORNING WITH MVFR CIGS HANGING IN THROUGH THE MID-MORNING HOURS. JAKUB PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 29 2007/ DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM/HEAVY RAINFALL POTENTIAL OVER THE NEXT SEVERAL DAYS. CURRENT THUNDERSTORM ACTIVITY FROM THE FLINT HILLS ON EASTWARD MAY FESTER WELL INTO THE EVENING HOURS...AIDED BY NORTHERN EXTENT OF MID/UPPER LEVEL MCV AND WEAK LOW-LEVEL CONFLUENCE. HOWEVER...DUE TO THE WEAK FORCING...ACTIVITY SHOULD TEND TO DISSIPATE BY 8-9 PM. WEAK DEEP LAYER SHEAR AND MARGINAL INSTABILITY WILL PRECLUDE WIDESPREAD STRONG/SEVERE STORMS. STRONG COLD FRONT...CURRENTLY EXTENDING NORTHEAST TO SOUTHWEST FROM CENTRAL NE TO EASTERN CO...WILL CONTINUE TO PROGRESS EAST/SOUTHEAST TONIGHT AHEAD OF INTENSE SHORTWAVE ENERGY MOVING ACROSS THE CENTRAL ROCKIES. ANTICIPATING AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER CO/KS/NE TO CONGEAL INTO ONE-TWO CONVECTIVE COMPLEXES AND PROGRESS/DEVELOP EAST ACROSS WESTERN KANSAS AS COLD FRONT CONTINUES TO SURGE SOUTHEAST INTO SLIGHTLY BETTER LOW-LEVEL MOISTURE. NOT ANTICIPATING THE COMPLEX TO REACH CENTRAL KS COUNTIES UNTIL LIKELY WELL AFTER 08Z/3 AM. GIVEN STRONG FORCING AND STRENGTHENING DEEP LAYER SHEAR AS THE NIGHT PROGRESSES...A FEW STRONG/SEVERE STORMS WILL BE POSSIBLE. HOWEVER...THINKING THE MAIN THREAT WILL BE HEAVY RAIN AND FLOODING. GIVEN RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES OWING TO ALREADY SATURATED SOILS...WILL CONTINUE FLASH FLOOD WATCH FOR MUCH OF CENTRAL KANSAS FROM 06Z-18Z (1 AM-1 PM). SHOWER/THUNDERSTORM ACTIVITY SHOULD BE FAIRLY NUMEROUS ON WEDNESDAY GENERALLY ALONG AND EAST OF THE TURNPIKE...AS FRONTAL BOUNDARY SAGS SLOWLY SOUTHEAST. IF ENOUGH HEATING/DESTABILIZATION CAN TAKE PLACE...MARGINAL DEEP LAYER SHEAR ALONG WITH UPPER FORCING AHEAD OF SHORTWAVE MAY PROMOTE A FEW STRONG/SEVERE STORMS. HOWEVER...HEAVY RAINFALL/FLOODING MAY BE THE BIGGER CONCERN GIVEN RELATIVELY HIGH PRECIPITABLE WATERS. DESPITE NAM BEING THE OUTLIER...GFS...ECMWF AND UKMET DRIVE THE FRONTAL BOUNDARY SOUTHEAST OF THE FORECAST AREA BY WEDNESDAY NIGHT/EARLY THURSDAY...WHICH SHOULD ACT TO DRY THINGS OUT. HOWEVER...LOW-LEVEL MOISTURE SHOULD SURGE NORTHWARD AGAIN BY THURSDAY/THURSDAY NIGHT...IN RESPONSE TO MORE SHORTWAVE ENERGY APPROACHING FROM THE WEST...ROTATING AROUND THE WESTERN PERIPHERY OF NORTHERN PLAINS MID/UPPER LOW. WITH ANOTHER FRONTAL BOUNDARY SAGGING ACROSS THE AREA...COULD BE LOOKING AT ANOTHER THUNDERSTORM COMPLEX THURSDAY NIGHT-FRIDAY NIGHT ACROSS THE AREA. WILL HOLD OFF ON FLOOD WATCH HEADLINES FOR NOW...AS THUNDERSTORM COVERAGE WILL GREATLY DEPEND ON WHERE FRONT SETS UP...AND HOW FAST THE FRONT MOVES THROUGH. NOT CONVINCED ON THE STORMY PATTERN ADVERTISED BY GFS FOR SATURDAY-SATURDAY NIGHT. ECMWF INDICATES RELATIVELY BENIGN NORTHWEST FLOW ALOFT AND FRONTAL BOUNDARY PROGRESSING WELL EAST OF THE FORECAST AREA...WITH THE GFS POSSIBLY HAVING SOME CONVECTIVE FEEDBACK ISSUES. SO IT LOOKS LIKE THINGS MAY BEGIN TO DRY OUT BY LATE WEEKEND AND BEYOND...AS DRY NORTHWEST FLOW SETS UP. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 74 58 80 / 40 60 30 20 HUTCHINSON 63 73 56 79 / 60 60 20 20 NEWTON 65 74 57 79 / 40 60 30 20 ELDORADO 65 75 59 80 / 40 60 40 20 WINFIELD-KWLD 65 76 60 80 / 30 60 40 30 RUSSELL 60 73 53 78 / 90 90 10 10 GREAT BEND 60 73 54 78 / 90 90 10 10 SALINA 63 74 55 78 / 60 60 20 10 MCPHERSON 63 73 56 79 / 60 60 20 10 COFFEYVILLE 65 80 63 81 / 40 60 60 30 CHANUTE 65 78 62 80 / 40 60 60 20 IOLA 65 78 62 80 / 40 60 60 20 PARSONS-KPPF 65 79 63 81 / 40 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY AFTERNOON FOR KSZ032-033-047>050. &&
Hazardous weather outlook, May 29, 4:22 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 422 PM CDT TUE MAY 29 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 422 PM CDT TUE MAY 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER TONIGHT NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR FURTHER DETAILS. THERE IS A GOOD CHANCE THAT A CLUSTER OF THUNDERSTORMS WILL MOVE INTO CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS LATER TONIGHT. THIS CLUSTER MAY PRODUCE WINDS UP TO 50 MPH ALONG WITH NICKEL SIZE HAIL. HOWEVER...THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL WHICH COULD POSE MORE FLOODING ISSUES...ESPECIALLY IN CENTRAL KANSAS. REFER TO THE LATEST FLASH FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER THROUGH WEDNESDAY MORNING NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR FURTHER DETAILS. THE THUNDERSTORM CLUSTER SHOULD BEGIN TO WEAKEN ACROSS AREAS GENERALLY WEST OF THE KANSAS TURNPIKE WEDNESDAY MORNING...BUT ADDITIONAL THUNDERSTORMS SHOULD REDEVELOP ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY SEVERE...AND PRODUCE WINDS UP TO 55 MPH AND NICKEL SIZED HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY NIGHT...WITH A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. HOWEVER...ANOTHER ROUND OF STRONG THUNDERSTORMS AND POTENTIALLY HEAVY RAINFALL MAY BE POSSIBLE ONCE AGAIN BY THURSDAY NIGHT AND FRIDAY...AS ANOTHER STORM SYSTEM AND FRONTAL BOUNDARY MOVES ACROSS THE AREA. THUNDERSTORMS MAY LINGER INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED TONIGHT THROUGH WEDNESDAY MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/EPS/BDK/ADK
In the hours before
Special weather statement, May 29, 11:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1105 PM CDT TUE MAY 29 2007 KSZ032-047-300445- BARTON-RUSSELL- 1105 PM CDT TUE MAY 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HAYS TO ALEXANDER...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING WILL LIKELY BE NEEDED ONCE THE LINE OF STORMS MOVES INTO THE AREA...BE READY TO SEEK SHELTER AND STAY AWAY FROM WINDOWS. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.